PURPOSE: The coronavirus disease 2019 (COVID-19) pandemic resulted in accelerated market access to remdesivir worldwide. Therefore, data about complications experienced during use of the drug are limited. This is the first published case series (1 case report exists) to describe remdesivir infiltration in 3 patients with COVID-19.
SUMMARY: In the first case, a 91-year-old woman experienced remdesivir infiltration resulting in edema, hematoma at the area of infiltration; on palpation, the affected area felt cooler than the surrounding areas. Swelling was still present after 6 weeks. In the second case, remdesivir infiltration occurred in a 72-year-old male, resulting in edema, hematoma, and pain at the area of infiltration. The hematoma lasted for 7 days. The third case concerned a 67-year-old woman, in whom remdesivir infiltration led to edema and a small hematoma. The hematoma regressed to a negligible size within 3 days. However, a week after infiltration, redness had reappeared. In 2 cases, the patient was immediately treated with hyaluronidase injections, but no specific treatments were provided in the other case.
CONCLUSION: Based on the product information provided by remdesivir's manufacturer, we believe symptoms and signs observed in the 3 cases may have resulted from the low pH (~4) of the nonbuffered remdesivir solution, although the patients were not formally assessed for caustic injury. Previous experience with other noncytotoxic medications suggests that infusion-specific factors (eg, volume of leaked fluid) and patient-specific factors (eg, advanced age) may have a role in the outcome of remdesivir infiltration. The possibility of symptoms caused by cyclodextrins in the formulation or by intrinsic toxicity of remdesivir warrants exploration.
|Journal||American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists|
|Publication status||E-pub ahead of print - 5 May 2021|